An Unusual Case of Gynecomastia Associated With Soy Product Consumption

Jorge Martinez, MD; Jack E. Lewi, MD, FACP, FACE

Disclosures

Endocr Pract. 2008;14(4):415-418. 

In This Article

Abstract and Introduction

Objective: To document a case of gynecomastia related to ingestion of soy products and review the literature.
Methods: We present the clinical course of a man with gynecomastia in relation to ingestion of 2 different soy products and review related literature.
Results: A 60-year-old man was referred to the endocrinology clinic for evaluation of bilateral gynecomastia of 6 months' duration. He reported erectile dysfunction and decreased libido. On further review of systems, he reported no changes in testicular size, no history of testicular trauma, no sexually transmitted diseases, no headaches, no visual changes, and no change in muscular mass or strength. Initial laboratory assessment showed estrone and estradiol concentrations to be 4-fold increased above the upper limit of the reference range. Subsequent findings from testicular ultrasonography; computed tomography of the chest, abdomen, and pelvis; and positron emission tomography were normal. Because of the normal findings from the imaging evaluation, the patient was interviewed again, and he described a daily intake of 3 quarts of soy milk. After he discontinued drinking soy milk, his breast tenderness resolved and his estradiol concentration slowly returned to normal.
Conclusions: This is a very unusual case of gynecomastia related to ingestion of soy products. Health care providers should thoroughly review patients' dietary habits to possibly reveal the etiology of medical conditions.

Gynecomastia (breast enlargement in male individuals) is relatively common in male infants, pubertal boys, and elderly men.[1] Although it is usually symmetric, it can be unilateral. Careful physical examination along with ultrasonography or radiographs can help distinguish gynecomastia from excess adipose. Gynecomastia can be due to relative estrogen excess such as in the settings of testicular failure or androgen resistance, and it can also be caused by absolute high levels of estrogen due to testicular tumors, bronchogenic carcinoma, adrenal disease, thyrotoxicosis, or liver disease. Many drugs can cause gynecomastia, including drugs that decrease testosterone synthesis such as ketoconazole, metronidazole, or cytotoxic agents and drugs that decrease testosterone action such as marijuana, cimetidine, flutamide, and spironolactone. Furthermore, some drugs such as isoniazid, penicillamine, calcium channel blockers, and central nervous system agents (including diazepam, tricyclic antidepressants, reserpine, phenytoin, and amphetamines)[2] can cause gynecomastia via an unknown mechanism of action. Gynecomastia has also been linked to tea tree oil and lavender oil.[3] Phytoestrogens, a component of soy products, have estrogen-like properties, and in large amounts they can lead to gynecomastia.[4] We describe a case of gynecomastia related to consumption of large amounts of soy products.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....